Common Medications Containing Aspirin and Other Nonsteroidal Anti-inflammatory Drugs (NSAIDs)

This information will help you identify medications that contain aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs). It’s important to stop these medications before many cancer treatments.

Aspirin, other NSAIDs (such as ibuprofen), and vitamin E can increase your risk of bleeding during cancer treatment. These medications affect your platelets, which are blood cells that clot to prevent bleeding.

Read the section “Examples of Medications” to see if your medications contain aspirin, other NSAIDs, or vitamin E.

If you take aspirin, medications that contain aspirin, other NSAIDs, or vitamin E, tell your doctor or nurse. They will tell you if you need to stop taking these medications before your treatment. You will also find instructions in the information about the treatment you’re having.

Before Your Surgery

If you’re having surgery, follow the instructions below.

  • Stop taking medications that contain vitamin E 10 days before your surgery or as directed by your doctor.
  • Stop taking medications that contain aspirin 7 days before your surgery or as directed by your doctor. If you take aspirin because you’ve had a problem with your heart or you’ve had a stroke, be sure to talk with your doctor before you stop taking it.
  • Stop taking NSAIDs 48 hours before your surgery or as directed by your doctor.
Back to top

Before Your Radiology Procedure

If you’re having a radiology procedure (including Interventional Radiology, Interventional Mammography, and General Radiology), follow the instructions below.

  • Stop taking medications that contain vitamin E 10 days before your procedure, or as directed by your doctor.
  • If your doctor tells you to stop taking aspirin, stop taking it 5 days before your procedure or as directed by your doctor. If you take aspirin because you’ve had a problem with your heart or you’ve had a stroke, be sure talk with your doctor before you stop taking it.
    • If you take low dose aspirin (81 mg), you may not need to stop it before your procedure. Your doctor will tell you if you should stop taking low dose aspirin.
  • Stop taking NSAIDs 24 hours before your procedure or as directed by your doctor.
Back to top

Before and During Your Chemotherapy

Chemotherapy can decrease your platelet count, which can increase your risk of bleeding. Whether you’re just starting chemotherapy or you’ve been receiving it, talk with your doctor or nurse before taking aspirin or NSAIDs.

Back to top

Examples of Medications 

Medications are often called by their brand name, which can make it hard to know their ingredients. To help you identify medications that contain aspirin, other NSAIDs, and vitamin E, please review the lists below.

These lists include the most common products, but there are others. Check with your healthcare provider if you aren’t sure. Always be sure your doctor knows all the medications you’re taking, both prescription and over-the-counter.

Common medications that contain aspirin

Aggrenox® Bayer® (most formulations) Equagesic Tablets Isollyl® Panasal® Synalgos®-DC Capsules
Alka Seltzer® BC® Powder and Cold Formulations Equazine® Lanorinal® Percodan® Tablets Tenol-Plus®
Anacin® Bufferin® (most formulations) Excedrin® Extra-Strength Analgesic Tablets and Caplets Lortab® ASA Tablets Persistin® Trigesic®
Arthritis Pain Formula Buffets II® Excedrin® Migraine Magnaprin® Robaxisal® Tablets Talwin® Compound
Arthritis Foundation Pain Reliever® Buffex® Fiorgen® Marnal® Roxiprin® Vanquish® Analgesic Caplets
ASA Enseals® Cama® Arthritis Pain Reliever Fiorinal® (most formulations) Micrainin® Saleto® Wesprin® Buffered
ASA Suppositories® COPE® Fiortal® Momentum® Salocol® Zee-Seltzer®
Ascriptin® and Ascriptin A/D® Dasin® Gelpirin® Norgesic Forte® (most formulations) Sodol® ZORprin®
Aspergum® Easprin® Genprin® Norwich® Aspirin Soma® Compound Tablets  
Asprimox® Ecotrin® (most formulations) Gensan® PAC® Analgesic Tablets Soma® Compound with Codeine Tablets  
Axotal® Empirin® Aspirin (most formulations) Heartline® Orphengesic® St. Joseph® Adult Chewable Aspirin  
Azdone® Epromate® Headrin® Painaid® Supac®  

Common medications that are NSAIDs that don’t contain aspirin

Advil® Celecoxib Flurbiprofen Meclofenamate Nalfon® Ponstel®
Advil Migraine® Children’s Motrin® Genpril® Mefenamic Acid Naproxen Relafen®
Aleve® Clinoril® Ibuprofen Meloxicam Naprosyn®  
Anaprox DS® Daypro® Indomethacin Menadol® Nuprin® Saleto 200®
Ansaid® Diclofenac Indocin® Midol® Orudis® Sulindac
Arthrotec® Etodolac® Ketoprofen Mobic® Oxaprozin Toradol®
Bayer® Select Pain Relief Formula Caplets Feldene® Ketorolac Motrin® PediaCare Fever® Voltaren®
Celebrex® Fenoprofen Lodine® Nabumetone Piroxicam  

Products with Vitamin E

Most multivitamins contain vitamin E. If you take a multivitamin be sure to check the label. The following products contain vitamin E:

Amino-Opt-E Aquavit E-400 IU E complex-600
Aquasol E D’alpha E E-1000 IU Softgels Vita-Plus E
Back to top

About Acetaminophen

Acetaminophen (Tylenol®) is generally safe to take during your cancer treatment. It doesn’t affect platelets, so it won’t increase your chance of bleeding. However, talk with your doctor before taking acetaminophen if you’re getting chemotherapy.

 

The following common medications contain acetaminophen.

Acephen® Datril® Lortab® Roxicet® Vicodin®
Aceta® with Codeine Di-Gesic® Naldegesic® Talacen® Wygesic®
Acetaminophen with Codeine Esgic® Norco® Tempra® Zydone®
Aspirin-Free Anacin® Excedrin P.M.® Panadol® Tylenol®  
Arthritis Pain Formula® Aspirin-Free Fiorcet® Percocet® Tylenol® with Codeine No. 3  
Darvocet-N 100® Lorcet® Repan Vanquish®  

Read the labels on all your medications

Acetaminophen is safe when used as directed, but there is a limit to how much you can take in 1 day. It’s possible to take too much acetaminophen without knowing because it’s in many different medications.

Make sure to always read and follow the label on the product you are taking. Acetaminophen is a very common ingredient found in over-the-counter and prescription medications. It’s often an ingredient in pain relievers, fever reducers, sleep aids, and cough, cold, and allergy medications.

The full name acetaminophen isn’t always written out, so look for these common abbreviations, especially on prescription pain relievers:

APAP AC Acetaminop
Acetamin Acetam Acetaminoph

Do not take more than 1 medication that contains acetaminophen at a time without talking with a member of your healthcare team.

Back to top

Last Updated